Insulins have no specific overdose definitions because serum glucose concentrations are a result of complex interactions between insulin levels, glucose availability and other metabolic processes. Hypoglycaemia may occur as a result of an excess of insulin activity relative to food intake and energy expenditure.
Hypoglycaemia may be associated with listlessness, confusion, palpitations, headache, sweating and vomiting.
Mild hypoglycaemic episodes will respond to oral administration of glucose or other sugar or saccharated products.
Correction of moderately severe hypoglycaemia can be accomplished by intramuscular or subcutaneous administration of glucagon, followed by oral carbohydrate when the patient recovers sufficiently. Patients who fail to respond to glucagon must be given glucose solution intravenously.
If the patient is comatose, glucagon should be administered intramuscularly or subcutaneously. However, glucose solution must be given intravenously if glucagon is not available or if the patient fails to respond to glucagon. The patient should be given a meal as soon as consciousness is recovered.
Sustained carbohydrate intake and observation may be necessary because hypoglycaemia may recur after apparent clinical recovery.